Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 322, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2018, 5:51 PM CDT for Panola County, Quitman County, Tallahatchie County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 5:51 PM CDT (22:51 UTC)
- Expired
- Aug 20, 2018, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Panola County, MS, Quitman County, MS, Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 129 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 904 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted.
049
WUUS54 KMEG 202251
SVRMEG
MSC107-119-135-202330-
/O.NEW.KMEG.SV.W.0322.180820T2251Z-180820T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
551 PM CDT MON AUG 20 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
North central Tallahatchie County in northwestern Mississippi...
Southern Quitman County in northwestern Mississippi...
Southwestern Panola County in northwestern Mississippi...
* Until 630 PM CDT.
* At 551 PM CDT, a severe thunderstorm was located over Lambert, or
14 miles east of Clarksdale, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marks, Lambert, Crowder, Curtis Station, Belen, West Marks, Mims,
Barksdale, Riverview, Asa, Hinchcliff, Sabino, Locke Station, Essex
and Chapeltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3418 9043 3426 9040 3427 9040 3433 9038
3434 9000 3411 9002
TIME...MOT...LOC 2251Z 262DEG 19KT 3423 9032
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
415
WWUS54 KMEG 202312
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
612 PM CDT MON AUG 20 2018
MSC107-119-135-202330-
/O.CON.KMEG.SV.W.0322.000000T0000Z-180820T2330Z/
Tallahatchie MS-Quitman MS-Panola MS-
612 PM CDT MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTH CENTRAL TALLAHATCHIE...SOUTHEASTERN QUITMAN AND
SOUTHWESTERN PANOLA COUNTIES...
At 612 PM CDT, a severe thunderstorm was located near Crowder, or 16
miles northwest of Charleston, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marks, Lambert, Crowder, Curtis Station, Locke Station, Mims,
Riverview, Asa and Chapeltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3416 9033 3423 9032 3433 9026 3434 9000
3411 9002
TIME...MOT...LOC 2312Z 277DEG 17KT 3421 9020
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:21 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 20, 2:21 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Memphis TN 221 PM CDT Mon Aug 20 2018 .DISCUSSION... Currently...Area of showers and thunderstorms from earlier this morning has dissipated over West Tennessee and North Mississippi. Meanwhile an upper low is situated over Northern Missouri with a cold front extending south into western Arkansas. Thunderstorms are strengthening along the front over southern Missouri and northern Arkansas as large scale ascent moves over the frontal zone. A severe thunderstorm watch is in effect across eastern Arkansas and the Missouri Bootheel until 8 pm CDT. This afternoon and tonight...The cold front will push east with thunderstorms developing along the front and pushing into the Mid- South after 3 pm CDT. A belt of stronger mid level winds will rotate around the base of the upper low and into the region. 0-6km bulk shear values greater than 30 kts should be sufficient for severe storm organization. Morning showers and thunderstorms have left an area of stable air across much of the Mid-South. Breaks in the clouds and southerly winds ahead of the cold front will start to destabilize from the west where SBCAPEs are already greater than 3000 j/kg. Expect a broken line of storms to track across the Mid-South starting around 3 pm in Northeast Arkansas...6-7 pm at the Mississippi River to 9-11 pm at the TN River/Northeast Mississippi. The main threat will be bowing line segments with damaging winds. Large hail is a secondary threat. 0-1 km helicity values will be greater than 100 m2/s2 so a weak tornado cannot be ruled out. Most of the showers and thunderstorms should be east of the area by about midnight. Cooler temps will begin to filter in by morning with many location dipping into the upper 60s by morning a skies clear out. Tuesday through Friday...The upper trough and cold front will push east on Tuesday. The morning will start with some sunshine but the Mid-South will still be in an area of low level cyclonic flow so stratocu will redevelop. A few showers will be possible in the afternoon across eastern sections as surface heating creates some instability. High temps will be well below normal in the 80s. The Mid-South will remain in WNW flow through Friday as dry surface high pressure moves from the Plains across the Ohio Valley to the Atlantic seaboard. Highs will be the 80s with lows in the 60s. Some eastern locations will get into the 50s Thursday and Friday morning. Dewpoints will be in the 60s during this period which will create some comfortable humidity levels. Weekend and early next week...Upper level high pressure is expected to build across the region. Medium range models are in good agreement. As surface high pressure shifts east and winds turns southerly expect humidities to climb. Temperatures will climb back to normal or slightly above with readings in the lower 90s. Heat index values will climb back in the low 100s as well. Looks like summer isn't over yet. SJM && .AVIATION... 18z TAF Cycle Flight category will vary throughout the period as a line of storms moves through the region. Winds will be from the south and gusty this afternoon ahead of the front, but will subside and become more westerly by late in the period. Have currently prevailed VCTS for much of the PM hours at all terminals and timed TSRA with TEMPO based on latest thinking, but uncertainty remains. Conditions should recover back to VFR conditions by early morning hours. Some fog development could hinder MKL visibility, but too much uncertainty coupled with focus on storm timing led to the omission of that at this time. ZDM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 20, 5:01 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 501 PM CDT Mon Aug 20 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220015- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 501 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe thunderstorms are possible across all of the Mid South this evening. Damaging winds are the main threat. Large hail and heavy rainfall with flash flooding are secondary threats. A weak tornado is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in support of severe weather operations this evening. SJM
In the hours before
Special weather statement, Aug 20, 5:28 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
528 PM CDT MON AUG 20 2018
ARZ009-MOZ113-202245-
Clay AR-Dunklin MO-
528 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Northeastern Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 528 PM CDT...a strong thunderstorm producing dime size hail and
winds to 50 mph was located over St. Francis, or near Campbell,
moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Clay and northeastern Dunklin Counties should
monitor this storm closely.
LAT...LON 3663 8996 3655 8995 3653 8996 3645 8996
3627 9049 3650 9061 3650 9022 3654 9021
3655 9019 3659 9019 3660 9016 3661 9017
3662 9015 3663 9015
TIME...MOT...LOC 2228Z 245DEG 46KT 3648 9014Local storm report, Aug 20, 5:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FUNNEL CLOUD WALCOTT 36.03N 90.67W
08/20/2018 GREENE AR LAW ENFORCEMENT
POSSIBLE TORNADO AROUND WALCOTT AND LIGHT.
&&
MRMSpecial weather statement, Aug 20, 5:37 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
537 PM CDT MON AUG 20 2018
MSZ020-202300-
Tallahatchie MS-
537 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Southern Tallahatchie County in northwestern Mississippi...
At 536 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Minter City, or 10
miles east of Drew, moving east at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Tallahatchie County should monitor this storm
closely.
LAT...LON 3372 9031 3375 9030 3377 9024 3377 9019
3378 9017 3381 9018 3381 9045 3387 9045
3392 8992 3383 8993 3382 8998 3381 8998
3381 9013 3372 9014 3372 9022 3374 9025
3370 9026 3369 9028
TIME...MOT...LOC 2236Z 262DEG 31KT 3377 9035Local storm report, Aug 20, 5:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO WALCOTT 36.03N 90.67W
08/20/2018 GREENE AR TRAINED SPOTTER
TORNADO ON GROUND AROUND WALCOTT.
&&
MRMLocal storm report, Aug 20, 5:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM FUNNEL CLOUD BATESVILLE 34.32N 89.94W
08/20/2018 PANOLA MS TRAINED SPOTTER
FUNNEL CLOUD SPOTTED OVER DOWNTOWN BATESVILLE.
&&
MRMSpecial weather statement, Aug 20, 5:51 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
551 PM CDT MON AUG 20 2018
ARZ048-049-202330-
St. Francis AR-Lee AR-
551 PM CDT MON AUG 20 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...
Southwestern St. Francis County in eastern Arkansas...
Northwestern Lee County in eastern Arkansas...
At 550 PM CDT...a strong thunderstorm producing pea size hail and
winds to 50 mph was located over Brinkley, moving east at 50 mph.
People in southwestern St. Francis and northwestern Lee Counties
should monitor this storm closely.
LAT...LON 3499 9115 3506 9061 3479 9058 3479 9110
3487 9110 3487 9112 3491 9112 3491 9115
TIME...MOT...LOC 2250Z 264DEG 45KT 3489 9117The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:11 PM CDT | Special Weather Statement | MEG | Coahoma | 34 min |
| Aug 20, 3:08 PM CDT | Special Weather Statement | MEG | Tunica | 37 min |
| Aug 20, 3:20 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Tunica | 40 min |
| Aug 20, 4:11 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 49 min |
| Aug 20, 4:23 PM CDT | Tornado Warning | MEG | Coahoma, Panola, Quitman, Tunica | 52 min |
| Aug 20, 5:13 PM CDT | Tornado Warning | MEG | Panola, Quitman | 47 min |
| Aug 20, 5:37 PM CDT | Special Weather Statement | MEG | Tallahatchie | 23 min |
| Aug 20, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 49 min |
| Aug 20, 5:59 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 46 min |
| Aug 20, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tallahatchie, Yalobusha | 48 min |
| Aug 20, 6:30 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 28 min |
| Aug 20, 6:30 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 26 min |
| Aug 20, 6:34 PM CDT | Special Weather Statement | MEG | DeSoto | 26 min |
| Aug 20, 6:49 PM CDT | Areal Flood Advisory | MEG | Lafayette, Panola | 116 min |
| Aug 20, 6:49 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc | 41 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.